Pennsylvania, 2022

Hail and Damaging Winds in Pennsylvania, June 16, 2022

June 16, 2022 · NWS PBZ · 24 events in 7 counties and zones

A broken line of supercells formed on the evening of June 16th as a mid-level trough intersected a lake breeze east of Lake Erie. Moderate instability and high wind shear, 35-45kts and 1500-2500J/kg, helped with severe convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$10,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A broken line of supercells formed on the evening of June 16th as a mid-level trough intersected a lake breeze east of Lake Erie. Moderate instability and high wind shear, 35-45kts and 1500-2500J/kg, helped with severe convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 2:55 AM EST, 28 minutes earlier.

Area forecast discussion, Jun 16, 2:55 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
355 AM EDT Thu Jun 16 2022

.SYNOPSIS...
Another warm and humid day. A late day cold front will bring
showers and storms to the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
It will remain hot and humid today. The greatest combination of
insolation and surface moisture will occur over some of our far
southern zones, where a Heat Advisory is in place.

Weak shortwaves, riding over top of the eastern CONUS ridge,
will push a cold front southeast through the region this
afternoon and evening, which will combine with greater jet
support to foster more widespread thunderstorm development. Hi-
res models suggest initiation will occur ahead of the front,
with the Lake Erie land-sea breeze providing the necessary
lifting mechanism. Given initiation, an environment that will be
characterized by unstable air (2000-3000 J/kg SBCAPE),
increasing shear, and steep lapse rates should support the
development of a damaging wind and large hail threat, though a
lower tornado threat can't be ruled out. A limiting factor will
be the very warm air aloft, since the storm development will be
ahead of the cold front.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Dry, cooler air will filter into the region Friday in the wake
of the cold frontal and upper trough passage. Seasonal
temperature Friday afternoon will drop below average by Saturday
as a secondary shortwave rounding the northeast U.S trough sends
another cold front, though meager moisture should keep it void
of precipitation.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Warm advection will begin Sunday, returning area temperature
toward seasonal averages with increasing cloud cover due to
moist advection aloft.

The central U.S. ridge should build east early next week,
promoting a fairly rapid return of well above normal
temperature. Shower and thunderstorm chances could return as
well depending on shortwave activity east of the ridge axis.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
VFR expected with sfc wind picking up later this morning with
increased mixing. General restrictions anticipated later this
afternoon and evening with thunderstorms ahead of approaching
cold front.

.Outlook...
The next chc for genl restrictions following cdfnt passage will
come with a warm front early next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...Heat Advisory from noon today to 8 PM EDT this evening for
     OHZ068-069.
WV...Heat Advisory from noon today to 8 PM EDT this evening for
     WVZ012-021.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 16, 2:34 AM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
334 AM EDT Thu Jun 16 2022

OHZ039>041-048>050-057>059-PAZ031-WVZ002>004-509>514-170745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Greene-Brooke-Ohio-Marshall-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
334 AM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Slight risk for severe thunderstorms this afternoon and evening. The
main threat will be large hail and damaging wind gusts. Isolated
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-020>023-029-073>076-WVZ001-170745-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-
334 AM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Enhanced risk for severe thunderstorms this afternoon and evening.
The main threat will be large hail and damaging wind gusts.
Tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ068-069-WVZ012-021-170745-
Noble-Monroe-Wetzel-Marion-
334 AM EDT Thu Jun 16 2022

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio and
northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Slight risk for severe thunderstorms this afternoon and evening. The
main threat will be large hail and damaging wind gusts. Isolated
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The State College radar (KCCX), 115 km away, was scanning. The volume nearest the first event began at 08:21 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Forest

When
June 16, 3:23 AM EST
Where
Forest County, Lynch
Measured
60 kt (69 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
41.600, -79.050

Multiple trees down in Howe Township.

Hail, Mercer

When
June 16, 2:28 PM EST
Where
Mercer County, Transfer
Measured
1.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.330, -80.430

Public report of ping pong ball size hail.

Thunderstorm Wind, Mercer

When
June 16, 2:30 PM EST
Where
Mercer County, 0.86 mi NE of Clark
Measured
55 kt (63 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
41.290, -80.420

Trees snapped or uprooted.

Hail, Mercer

When
June 16, 2:40 PM EST
Where
Mercer County, Transfer
Measured
1.75 in hail
Property damage
$1,000
Crop damage
$500
Reported by
Trained Spotter
Coordinates
41.330, -80.430

Trained spotter reported golf ball size hail.

Hail, Mercer

When
June 16, 2:42 PM EST
Where
Mercer County, 1.73 mi SE of Transfer
Measured
2.5 in hail
Property damage
$30,000
Reported by
Social Media
Coordinates
41.310, -80.410

Hen sized hail reported.

Hail, Mercer

When
June 16, 2:46 PM EST
Where
Mercer County, 0.86 mi SE of Transfer
Measured
1.5 in hail
Property damage
$1,000
Crop damage
$1,000
Reported by
Social Media
Coordinates
41.320, -80.420

Ping pong sized hail reported.

Hail, Mercer

When
June 16, 2:48 PM EST
Where
Mercer County, 1.48 mi NNE of Clark
Measured
1.75 in hail
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
41.300, -80.420

Golf ball sized hail.

Hail, Mercer

When
June 16, 2:53 PM EST
Where
Mercer County, 0.86 mi SE of Fredonia
Measured
1.75 in hail
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
41.320, -80.260

Trained spotter reported golf ball sized hail.

Hail, Mercer

When
June 16, 3:00 PM EST
Where
Mercer County, Transfer
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -80.430

Quarter sized hail reported.

Thunderstorm Wind, Venango

When
June 16, 3:12 PM EST
Where
Venango County, 1.73 mi SW of Wesley
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.210, -79.990

Emergency manager reported several trees down in Barkeyville Boro.

Hail, Venango

When
June 16, 3:15 PM EST
Where
Venango County, 0.52 mi E of Nectarine
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.200, -79.920

Half dollar sized hail reported.

Thunderstorm Wind, Venango

When
June 16, 3:15 PM EST
Where
Venango County, Franklin Fisher Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.500, -79.830

Power lines reported via public.

Thunderstorm Wind, Venango

When
June 16, 3:15 PM EST
Where
Venango County, Clintonville
Measured
60 kt (69 mph) estimated gust
Crop damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.200, -79.880

Multiple trees down through Clintonville.

Thunderstorm Wind, Forest

When
June 16, 3:20 PM EST
Where
Forest County, 0.86 mi SE of East Hickory
Measured
55 kt (63 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
41.570, -79.410

Two trees reported down in West Hickory.

Thunderstorm Wind, Forest

When
June 16, 3:23 PM EST
Where
Forest County, Lynch
Measured
60 kt (69 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
41.600, -79.050

Multiple trees down in Howe Township.

Thunderstorm Wind, Venango

When
June 16, 3:25 PM EST
Where
Venango County, 1.04 mi W of Lisbon
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -79.820

A mesonet measured 52kts along I-80.

Thunderstorm Wind, Butler

When
June 16, 3:31 PM EST
Where
Butler County, 1.25 mi ENE of Six Pts
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
41.160, -79.750

Multiple trees down.

Thunderstorm Wind, Butler

When
June 16, 3:32 PM EST
Where
Butler County, 0.86 mi SE of Six Pts
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.140, -79.760

Extensive tree down along McKee Road.

Thunderstorm Wind, Armstrong

When
June 16, 3:36 PM EST
Where
Armstrong County, 1.25 mi ESE of Parker City
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.090, -79.680

Trees down.

Thunderstorm Wind, Clarion

When
June 16, 3:55 PM EST
Where
Clarion County, Foxburg
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.150, -79.680

Trees snapped or uprooted.

Thunderstorm Wind, Clarion

When
June 16, 4:03 PM EST
Where
Clarion County, 1.25 mi WNW of Cottage Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.030, -79.370

A number of trees uprooted along Sample Rd.

Thunderstorm Wind, Clarion

When
June 16, 4:12 PM EST
Where
Clarion County, 0.69 mi S of Clarion Parker Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.210, -79.370

Trees snapped or uprooted.

Thunderstorm Wind, Armstrong

When
June 16, 4:19 PM EST
Where
Armstrong County, 1.25 mi ESE of Parker City
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.090, -79.680

Trees down.

Thunderstorm Wind, Jefferson

When
June 16, 4:42 PM EST
Where
Jefferson County, 0.87 mi NE of Lindsey
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.940, -78.990

Trees and wires down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028129, 1028134, 1028135, 1028136, 1028137, 1028138, 1028139, 1028141, 1028142, 1028143, 1028144, 1028146, 1028148, 1028150, 1028151, 1028152, 1028154, 1028158, 1028159, 1028161, 1028163, 1028164, 1028165, 1028166.